• P-ISSN 0973-7200 E-ISSN 2454-8405
  • Follow us

Journal of Pharmaceutical Research

Article

Potential Hazards of Illegible Prescription: Look Alike Sound Alike Trade and Generic Names
  • VIEWS 986
  • PDF 260

Journal of Pharmaceutical Research

Year: 2015, Volume: 14, Issue: 4, Pages: 98-101

Original Article

Potential Hazards of Illegible Prescription: Look Alike Sound Alike Trade and Generic Names

Abstract

Objective: In India, where market has thousands of trade name medicines and prescriptions of doctors are usually in illegible handwriting there is high probability of dispensing and medication errors due to look-alike sound-alike (LASA) trade names. This study is an attempt to correlate doctor's handwriting and confusion of trade name to develop a help list of confusing product names.Methodology: A total of 5472 prescriptions presented for dispensing during a period of six months were studied and analyzed to determine and identify the confusing trade names, so as to design a ready made list of such products which will serve as a cautionary reference for avoiding dispensing errors.Findings: Potentially confusing trade name pairs of medicines available in local market of Andhra Pradesh, India were paired out and categorized. A list of 55 pairs of almost identical trade names was compiled, which shall serve as a ready reference for pharmacists while dealing such prescriptions. The list has been arranged alphabetically for ease of reference.Practical implications: It recommends three step audit of prescription before final dispensing to avoid any potential error.Originality/value: This research shall have direct implication on reducing chances of wrong dispensing due to poor/illegible handwriting of doctors.Conclusion: Several trade names are almost identical orthographically or phonologically with very minor difference in spelling but having entirely different pharmacological, therapeutic and toxic effects. Preventing such possible confusion during dispensing of prescription shall have great medical and social value. The help list developed shall serve as a ready reckoner for safe dispensing of prescriptions.

References

  • Huminer D, Dux S, Rosenfeld JB, Pitlik SD. Inadvertent sulfonylurea-induced hypoglycemia. A dangerous, but preventable condition. Arch Intern Med. 1989;149:1890-2.
  • Kurth MC, Langston JW, Tetrud JW. "Stelazine" versus "selegiline"- A hazard in prescription writing. N Engl J Med. 1990;323:1776.
  • Aronson JK. Confusion over similar drug names MIMS?. Problems and solutions. Drug Saf. 1995;12:155-60.
  • Lambert BL, Lin SJ, Chang KY, Gandhi SK. Similarity as a risk factor in drug-name confusion errors: The look-alike (orthographic) and soundalike (phonetic) model. Med Care. 1999;37:121425.
  • Hazra A. Confusing brand names. Indian J Pharmacol. 2002;34:367-8.
  • Rataboli P V, Garg A. Confusing brand names: Nightmare of medical profession. J Postgrad Med. 2005;51:13-16.
  • Shah U H, Yousuf S, Mehdi S M, Varun. Acute dystonia following brand confusion: Where are we heading? Current Pediatric Research. 2010; 14(1): 61-62.
  • Damodaran RT. Brand Confusion Causes Allergic Dermatitis. J Postgrad Med. 2005; 51(3): 242.
  • Hoffman JM, Proulx SM. Medication errors caused by confusion of drug names. Drug Saf. 2003;26:445-52.
  • Gogtay NJ, Jakhere SG, Waingankar SP, Dalvi SS, Kshirsagar NA. Therapeutic drug monitoring as a tool to identify medication errors. Drug Saf. 2004;27:143-4.
  • Lambert BL, Chang KY, Lin SJ. Effect of orthographic and phonological similarity on false recognition of drug names. Soc Sci Med. 2001;52:1843-57.
  • Lambert BL. Predicting look-alike and soundalike medication errors. Am J Health Syst Pharm. 1997;54:1161-71.
  • Nagappa Anantha Naik , Wal Pranay, Puja Kumari, and Wal Ankita. Look alike and Sound alike names of Branded Medicines in Indian Pharmaceutical Market. Journal of Pharmaceutical Research. 2009;8(3): 134-138.
  • Joshi, M.C., Joshi, H.S., Tariq, K., Ejaj, A., Prayag, S., Raju, A. A prospective study of medication errors arising out of look-alike and sound-alike brand names confusion. International Journal of Risk and Safety in Medicine. 2007; 19(4): 195201.
  • Bramley D E P. The ability of anaesthetists to identify generic medications from trade names. Anaesthesia and Intensive Care. 2009; 37(4): 624-629.
  • Mehta S, Gogtay N J. From the pen to the patient: Minimising medication errors. Journal of Postgraduate Medicine. 2005; 51(1): 3-4.
  • Mathew J, Senthil VK. Insulin prescription errors. J Postgrad Med. 2005; 51(2): 152-153.
  • Chaturvedi S, Sinha P, Chandra P, Desai G. Improving quality of prescriptions with clinical audit. Indian Journal of Medical Sciences. 2008; 62(11): 461-464.
  • Kisa S, Kisa A, Younis M Z. The changing role of pharmacists: A lesson from Turkey Public Administration and Management. 2007; 12(3).
  • Institute for safe medication practices. Progress with preventing name confusion errors. August 9, 2007 issue Available URL:http://www.ismp.org/newsletters/acutecare/articles/20070809.asp

DON'T MISS OUT!

Subscribe now for latest articles and news.